Alert archive / Arkansas / Special Weather Statements in 2012
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at Mar 31, 2012, 6:31 PM CDT for Randolph County, Arkansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 6:31 PM CDT (23:31 UTC)
- Expired
- Mar 31, 2012, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
County Randolph County, AR
The radar
The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:44 PM CDT | HAIL 1.75 | 3 E Maynard, AR | QUARTER TO GOLF BALL SIZE HAIL 3 MILES EAST OF MAYNARD. RELAYED BY RANDOLPH COUNTY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WWUS84 KMEG 312331 SPSMEG SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CDT SAT MAR 31 2012 ARZ008-009-010015- CLAY AR-RANDOLPH AR- 631 PM CDT SAT MAR 31 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 715 PM CDT FOR... SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF MAYNARD AT 631 PM CDT...MOVING SOUTH AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3629 9065 3623 9094 3650 9098 3650 9074 TIME...MOT...LOC 2331Z 347DEG 8KT 3646 9085 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:33 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 31, 2:33 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 233 PM CDT SAT MAR 31 2012 .DISCUSSION... CURRENTLY SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A GOOD PORTION OF WEST TENNESSEE AND EXTREME NORTH MISSISSIPPI AND POINTS EASTWARD. FEW LIGHT SHOWERS WERE DEVELOPING NEAR THE TENNESSEE RIVER...HOWEVER THE MOST INTENSE STORMS WERE SOUTH OF NASHVILLE. THIS ACTIVITY WAS JUST AHEAD OF A WEAK STATIONARY FRONT AND ASSOCIATED WITH TWO DISTINCT MINOR SHORTWAVES DROPPING SOUTHEAST IN AN UPPER NORTHWEST FLOW. TEMPERATURES ACROSS THE MIDSOUTH WERE IN THE LOW TO MID 80S...WITH DEWPOINTS IN THE LOW TO MID 60S...YIELDING A WIDE CUMULUS FIELD OVER THE AREA. CAPE VALUES OFF SPC MESOANALYSIS AT 2PM WERE 3500 J/KG OVER THE WATCH AREA. REMAINDER OF THE AFTERNOON AND OVERNIGHT...SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH THE MID EVENING HOURS AS A SECOND SHORTWAVE IN CENTRAL MISSOURI TRACKS OVER THE REGION. STILL IN QUESTION IS OVERALL COVERAGE...BUT FEEL THE BEST CHANCE FOR STORMS WILL BE EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ACTIVITY SHOULD WANE DOWN LATER THIS EVENING WITH LOSS OF HEATING. AS SKIES BECOME MOSTLY CLEAR TONIGHT AREAS OF FOG WILL AGAIN DEVELOP BEFORE SUNRISE...WHICH MAY PROMPT A DENSE FOG ADVISORY. LOWS WILL BE IN THE 60S. SUNDAY AND MONDAY...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL DOMINATE THE MIDSOUTH WEATHER...WITH TEMPERATURES CLIMBING INTO THE UPPER 80S. A STRAY SHOWER MAY BE POSSIBLE SUNDAY AFTERNOON IN NORTHEAST MISSISSIPPI..BUT LEAVE ANY MENTION OUT OF THE UPCOMING FORECAST. OTHERWISE...THE AREA WILL BE DRY...WITH HEAT INDICIES REACHING INTO THE LOW 90S. FURTHER WEST AN APPROACHING MAJOR SHORTWAVE TROUGH WILL CROSS THE ROCKIES WITH MODELS SHOWING THE ENERGY BECOMING CUTOFF OVER NEW MEXICO ON MONDAY. HAVE LOWERED POPS MONDAY NIGHT AS MODEL TENDENCIES HAVE CONTINUED TO SLOW THIS FEATURE...SO INCREASING SUBTROPICAL MOISTURE LIKELY TO BE THE ONLY IMPACT MONDAY NIGHT. TUESDAY THROUGH THURSDAY...HAVE KEPT CHANCE FOR RAIN THROUGH THIS PERIOD DESPITE THE CHANGING CUTOFF LOW PLACEMENT/TIMING FROM THE MODELS...AS A MODEST SOUTHWEST FLOW WILL BE DEVELOP ALOFT. EMBEDDED DISTURBANCES WILL LIKELY TRIGGERING CONVECTION MAINLY IN THE AFTERNOON HOURS. HAVE BOOSTED TEMPERATURES UP A COUPLE OF DEGREES AS SKY COVER WILL BE A MIX OF CLOUDS AND SUN. A RISK FOR SEVERE STORMS STILL REMAINS FAVORABLE ON TUESDAY AND WEDNESDAY...BUT MAY EXTEND INTO THURSDAY AS MODELS DIFFER ON THE LOW CENTER TRACK. CURRENTLY THE EURO AND CANADIAN RUNS TAKE THE LOW OVER THE MIDSOUTH WHILE THE GFS NOW TAKES IT NORTH THROUGH THE MID MISSISSIPPI VALLEY. FRIDAY AND SATURDAY...THE LONG RANGE SOLUTIONS SHOW A RIDGE BUILDING BACK IN OVER THE SOUTHERN PLAINS AND MIDWEST BEGINNING EARLY FRIDAY. HAVE THE AREA DRY BOTH DAYS... HOWEVER THE GFS DOES TRY TO BRING A COLD FRONT INTO THE REGION LATE SATURDAY NIGHT. TEMPERATURES EXPECTED TO REMAIN NEAR 80F WITH LOWS NEAR 60F. JAB && .AVIATION... A CHALLENGING FORECAST FOR THIS AFTERNOON AS A VERY UNSTABLE ATMOSPHERE WHICH IS CURRENTLY STILL WEAKLY CAPPED ACROSS THE AREA IS IN PLACE. THE CHALLENGE WILL BE TO DETERMINE WHEN AND EVEN IF THE CAP BREAKS AND RESULTANT THUNDERSTORM COVERAGE. AT THIS POINT...IT APPEARS THAT THE GREATEST POTENTIAL FOR STORMS THIS AFTERNOON WILL BE ACROSS PORTIONS OF WEST TENNESSEE INCLUDING KMKL. EVEN HERE...NOT SURE WHETHER COVERAGE WILL BE HIGH ENOUGH TO WARRENT A TEMPO. PLAN TO CARRY VCTS AT KMKL AND CB ELSEWHERE. ALSO WILL KEEP PREVAILING VFR CONDITIONS AT ALL SITES. ANY THUNDERSTORMS THAT CAN DEVELOP THIS AFTERNOON SHOULD BECOME SEVERE CONSIDERING THAT MLCAPES ARE CURRENTLY APPROACHING 3000 J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS WOULD RESULT IN THE POTENTIAL FOR SEVERE WINDS GREATER THAN 60 MPH AND THE POTENTIAL FOR VERY LARGE HAIL /GOLFBALL OR LARGER/ IN AREAS WHERE THUNDERSTORMS DEVELOP AND BECOME SEVERE. IF ANY OF THESE STORMS IMPACT A TAF SITE...CONDITIONS WOULD DETERIORATE RAPIDLY WITH A RESULTANT HAZARD TO LOCAL AVIATION. AGAIN...THE HIGHEST POTENTIAL FOR CONVECTION SHOULD BE NEAR KMKL AND EVEN HERE COVERAGE SHOULD REMAIN SCATTERED. ANY THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH MOSTLY CLEAR SKIES DEVELOPING. PATCHY FOG MAY ONCE AGAIN DEVELOP LATE TONIGHT ESPECIALLY IN AREAS WHERE STORMS OCCUR. ANY FOG COULD REDUCE VSBYS TO MVFR. VFR CONDITIONS SHOULD PREVAIL BY MID MORNING SUNDAY AFTER FOG MIXES OUT. NO CONVECTION IS EXPECTED ON SUNDAY AS A STRONG UPPER LEVEL RIDGE BUILDS INTO THE AREA. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 67 88 67 87 / 40 0 0 10 MKL 59 88 62 88 / 50 10 0 10 JBR 63 88 64 88 / 20 0 0 10 TUP 62 87 63 87 / 50 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Mar 31, 3:51 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 351 PM CDT SAT MAR 31 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 351 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. MAINLY EAST OF A BROWNSVILLE TENNESSEE TO A HOLLY SPRINGS MISSISSIPPI LINE. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. AN ISOLATED STRONG OR SEVERE STORM WILL BE POSSIBLE ACROSS EXTREME WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND EAST CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG OR SEVERE STORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON AND EARLY THIS EVENING. JAB
In the hours before
Local storm report, Mar 31, 5:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 NE PICKWICK DAM 35.08N 88.21W
03/31/2012 E1.25 INCH HARDIN TN PUBLIC
HAIL RANGED FROM DIME TO HALF DOLLAR SIZE.
0327 PM HAIL PICKWICK DAM 35.05N 88.25W
03/31/2012 E0.75 INCH HARDIN TN PUBLIC
DIME SIZE HAIL BEGINNING TO FALL.
0440 PM HAIL 5 W J P COLEMAN STATE P 34.93N 88.25W
03/31/2012 E1.75 INCH TISHOMINGO MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED BY TISHOMINGO S.O. NEAR THE
NORTH CROSSROADS AREA.
0455 PM HAIL IUKA 34.81N 88.20W
03/31/2012 E0.75 INCH TISHOMINGO MS TRAINED SPOTTER
0520 PM HAIL IUKA 34.81N 88.20W
03/31/2012 E0.75 INCH TISHOMINGO MS PUBLIC
PENNY SIZE HAIL AT BROOKS GROCERIES
0525 PM HAIL IUKA 34.81N 88.20W
03/31/2012 E1.00 INCH TISHOMINGO MS PUBLIC
QUARTER SIZE HAIL AT PIZZA HUT IN IUKA.
&&
RRHLocal storm report, Mar 31, 6:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
602 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 E MIDWAY 34.73N 88.20W
03/31/2012 E1.75 INCH TISHOMINGO MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED NEAR MIDWAY.
0545 PM HAIL 2 ENE TISHOMINGO STATE 34.61N 88.16W
03/31/2012 E1.75 INCH TISHOMINGO MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL NEAR THE VALLEY GROVE AREA.
&&
RRHLocal storm report, Mar 31, 6:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL IMBODEN 36.20N 91.18W
03/31/2012 E1.00 INCH LAWRENCE AR BROADCAST MEDIA
QUARTER SIZE HAIL IN IMBODEN
&&
RRHSpecial weather statement, Mar 31, 6:22 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 622 PM CDT SAT MAR 31 2012 TNZ049-088-089-010000- SHELBY TN-FAYETTE TN-TIPTON TN- 622 PM CDT SAT MAR 31 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 700 PM CDT FOR... NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MUNFORD AT 622 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN FAYETTE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES THE CHUTE. && LAT...LON 3545 8951 3528 8960 3540 8992 3555 8984 TIME...MOT...LOC 2322Z 291DEG 10KT 3545 8977
Local storm report, Mar 31, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL ATOKA 35.45N 89.77W
03/31/2012 E0.75 INCH TIPTON TN TRAINED SPOTTER
PEA TO PENNY SIZE HAIL IN ATOKA
&&
RRHSpecial weather statement, Mar 31, 6:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CDT SAT MAR 31 2012 ARZ008-009-010015- CLAY AR-RANDOLPH AR- 631 PM CDT SAT MAR 31 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 715 PM CDT FOR... SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 4 MILES NORTHEAST OF MAYNARD AT 631 PM CDT...MOVING SOUTH AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3629 9065 3623 9094 3650 9098 3650 9074 TIME...MOT...LOC 2331Z 347DEG 8KT 3646 9085
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:25 PM CDT | Dense Fog Advisory | MEG | Alcorn, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 4 more | 10 hr |
| Mar 31, 4:21 PM CDT | Special Weather Statement | MEG | Tishomingo | 24 min |
| Mar 31, 4:31 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 44 min |
| Mar 31, 5:09 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 51 min |
| Mar 31, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Tishomingo | 51 min |
| Mar 31, 6:30 PM CDT | Flash Flood Warning | MEG | Tishomingo | 4 hr |
| Mar 31, 6:36 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Tishomingo | 39 min |
| Mar 31, 3:09 PM CDT | Special Weather Statement | MEG | Hardin | 36 min |
| Mar 31, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 48 min |
| Mar 31, 4:28 PM CDT | Special Weather Statement | MEG | Hardin | 32 min |
| Mar 31, 6:22 PM CDT | Special Weather Statement | MEG | Tipton | 38 min |
| Mar 31, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 48 min |
| Mar 31, 4:55 PM CDT | Special Weather Statement | MEG | Lawrence | 35 min |
| Mar 31, 5:12 PM CDT | Special Weather Statement | MEG | Clay | 33 min |
| Mar 31, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 40 min |
| Mar 31, 6:39 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 51 min |
Nearby
Special Weather Statements in Arkansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.